MedicineWorld.Org
Your gateway to the world of medicine
Home
News
Cancer News
About Us
Cancer
Health Professionals
Patients and public
Contact Us
Disclaimer

Medicineworld.org: Heart attack patients who stop statin risk death

Back to heart watch blog Blogs list Cancer blog  


Subscribe To Heart Watch Blog RSS Feed  RSS content feed What is RSS feed?

Heart attack patients who stop statin risk death




Patients discontinuing statin medicine following an acute myocardial infarction (AMI) increase their risk of dying over the next year, say scientists at McGill University and the McGill University Health Centre (MUHC). Their study was published in a recent issue of the European Heart Journal
Using data on British patients who survived an AMI and were still alive three months later, Dr. Stella Daskalopoulou and his colleagues observed that those who discontinued their statin medicine were 88% more likely to die during the following year in comparison to those who had never been on the medication.



Heart attack patients who stop statin risk death

"Statins were found to be beneficial drugs," said Dr. Daskalopoulou, of McGill's Faculty of Medicine and the Department of Medicine and the Division of Clinical Epidemiology at the MUHC. "Patients who used statins before an AMI and continued to take them after were 16% less likely to die over the next year than those who never used them. So even if it appears that the statins failed to prevent your AMI, it is beneficial to continue taking them and potentially quite harmful to stop."

The large, population-based cohort study was conducted using UK data to take advantage of the medical records kept in the General Practice Research Database (GPRD), which collects information on the health of more than three million patients across the UK.

"In the general population the statin discontinuation rate within the first year of prescription is 30 percent. That's very high," Dr. Daskalopoulou continued. "Because statins are preventative drugs, patients may not feel the immediate benefit of taking them and sometimes stop. However, it looks like this might be quite a dangerous practice after an AMI".

The harmful effects of statin discontinuation may be the result of a number of different mechanisms, including individual patient characteristics, the scientists explained. "Regardless of the mechanism or explanation, physicians should be careful when assessing each patient's medicine needs," Dr. Daskalopoulou said. "Patients also need to take their medications exactly as prescribed after an AMI. Statins in particular should only be withdrawn after an AMI under close clinical supervision."


Posted by: Daniel    Source




Did you know?
Patients discontinuing statin medicine following an acute myocardial infarction (AMI) increase their risk of dying over the next year, say scientists at McGill University and the McGill University Health Centre (MUHC). Their study was published in a recent issue of the European Heart Journal

Medicineworld.org: Heart attack patients who stop statin risk death

Main Page| Cancer blog| Cancer blogs list| Lung cancer blog| Colon cancer blog| Prostate cancer blog| Breast cancer blog| Diabetes watch blog| Heart watch blog| Allergy blog| Bladder cancer blog| Cervical cancer blog| Colon cancer news blog| Diabetes news blog| Esophageal cancer blog| Gastric cancer blog| Health news blog| Heart news blog| Infectious disease blog| Kidney watch blog| Lung disease blog| Lung cancer news blog| Mesothelioma blog| Neurology blog| Breast cancer news blog| OBGYN blog| Ophthalmology blog| Ovarian cancer blog| Cancer news blog| Pancreas cancer blog| Pediatrics blog| Prostate cancer news blog| Psychology blog| Research blog| Rheumatology blog| Society news blog| Uterine cancer blog| Weight watch blog|

Copyright statement
The contents of this web page are protected. Legal action may follow for reproduction of materials without permission.